Texas, 2019

Damaging Wind and Astronomical Low Tide in Texas, January 19 to 20, 2019

January 19 to 20, 2019 · NWS LCH · 2 events in 2 counties and zones

A line of showers and storms moved through the region ahead of a cold front. One cell produced a high wind gust at Orange that produced damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A line of showers and storms moved through the region ahead of a cold front. One cell produced a high wind gust at Orange that produced damage. Strong winds behind the front pushed tides below normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 18, 11:29 PM CST, 5 hours 16 minutes earlier.

Area forecast discussion, Jan 18, 11:29 PM CST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1129 PM CST Fri Jan 18 2019

.DISCUSSION...
For the 19/06Z TAF Issuance.

&&

.AVIATION...
Breezy southerly winds ahead of a cold front will bring low
clouds and mist along with the development of showers and a few
thunderstorms into the overnight, with terminals experiencing IFR
to MVFR conditions. A rather vigorous cold front will move across
the forecast area late tonight and Saturday morning from roughly
19/10z-16z with a squall line of showers and thunderstorms
beginning to affect the terminals a couple of hours before frontal
passage. Behind the front, brisk north winds will occur with
gusts between 25 and 30 knots, along with MVFR ceilings.

Rua

&&

.PREV DISCUSSION... /issued 1016 PM CST Fri Jan 18 2019/

DISCUSSION...
Wx map shows sfc low over N TX/S OK and strong cold front draped
across C and W TX this evening. Ahead of the sfc low, southerly
winds have continued to be brisk over the coastal waters and
inland, expected to increase further after midnight as the low
level jet kicks in. For this, the Small Craft Advisory continues
for the coastal waters through 6 am, then becomes a Gale Warning
for the strong post frontal offshore flow. Previous forecast has
this already in place, thus no changes in hazards.

Radar showing one area of showers near LFT, and the next area of
increasing coverage of showers over Inland SE TX/W LA. Latest
guidance continues on track with line of SHRA/TSRA developing
along the frontal passage through the area between 3AM-NOON
Saturday. Marginal risk of severe thunderstorms continues for the
early morning hours through the time of frontal passage for the
entire area within the Day 1-2 outlooks. Greatest risk of severe
weather will be just ahead and along the frontal passage with the line
of thunderstorms. Damaging winds would be the likely event,
although an isolated tornado is possible within the line or
isolated thunderstorm that develops ahead of the line/front.
Ongoing forecast shows this fairly well in detail, thus no updates
needed at this time.

DML

PREV DISCUSSION... /issued 426 PM CST Fri Jan 18 2019/

SYNOPSIS...

An area of low pressure will move across the Mississippi River
Valley tonight into Saturday. Its cold front will produce a line
of showers and thunderstorms that will move through the area. A
few of these storms could be severe. Strong northwest winds will
develop behind the cold front and usher in colder temperatures for
the later half of the weekend.

DISCUSSION...

Short Term...Tonight through Saturday...

A shortwave trough will dig into the central Plains and support
the deepening of a surface area of low pressure. The cold front
associated with this surface cyclone is expected to move across
the region late tonight through mid-Saturday morning. Ahead of
the cold front, surface dewpoints and temperatures are forecast to
climb into the 60s. These surface conditions should result in the
potential for at least some instability developing with modeled
surface CAPE of 500-750 J/kg ahead of the cold front. This should
result in some thunderstorms accompanying the cold front in
addition to the rain showers.

Deep layer shear over the region is forecast be in excess of 50
knots tonight as the low level jet strengthens. This deep layer
shear will support the potential for some organized convection and
as a result the Storm Prediction Center has most of the CWA
highlighted with a Marginal Risk of severe weather from late
tonight through Saturday afternoon. The main threat will be from
damaging wind gusts. However, the strengthening low level jet will
contribute to increasing low level helicity with forecast
sounding 0-3 km SRH exceeding 200 m2/s2 overnight tonight.
Therefore, a couple QLCS tornadoes will be possible should the
aforementioned surface based instability develop or be greater
than currently anticipated.

The cold front and line of showers/thunderstorms is expected to
exit the CWA by early Saturday afternoon. Gusty northwest winds
will develop behind the cold front and continue through late
Saturday evening. Wind Advisories could be needed for portions of
the CWA from Saturday afternoon through early Sunday morning.

Long Term...Sunday through Thursday...

Sunny and cool conditions will prevail Sunday and Monday as high
pressure builds over the region. The coldest temperatures with
this airmass look to occur Sunday morning with a light freeze
expected north of I-10. Temperatures begin to modify on Monday in
advance of the upper level trough which is forecast to move
another front across the central portion of the CONUS during the
middle part of next week. Model guidance continues to display disagreement
with regards to the exact timing amplitude of this next trough.
While the details remain uncertain, there is likely to be another
period of higher precipitation chances and cooler temperatures
around Tuesday/Wednesday timeframe of next week.

MARINE...

In the near term, patchy areas of fog will linger along the
immediate cost through early this evening. These areas of fog will
continue to result in intermittent periods of visibilities being
reduced below one mile. Winds are expected to increase between 6
PM and 8 PM this evening which should result in the fog
dissipating from west to east across the coastal waters.

Winds are expected to continue increasing through the overnight
hours ahead of an area of low pressure. This will result in winds
of 20-25 knots starting at midnight and continuing through 6 AM. A
cold front accompanied with showers and thunderstorms will move
across the coastal waters Saturday and strong northwest winds will
develop behind the front. Gale conditions are expected beginning
by mid Saturday morning and will likely continue through Sunday
morning. These strong offshore winds could result in low water
conditions during low tide on Sunday. Winds and seas are expected
to subside Sunday afternoon and result in improved navigating
conditions through Monday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  57  62  29  48 /  70  50   0   0
LCH  59  63  33  51 /  70  40   0   0
LFT  62  66  33  50 /  50  80   0   0
BPT  54  59  32  52 /  70  10   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 6 AM CST Saturday for GMZ450-452-455-
     470-472-475.

     Gale Warning from 6 AM Saturday to 6 AM CST Sunday for GMZ450-
     452-455-470-472-475.

     Small Craft Advisory from 6 AM Saturday to 6 AM CST Sunday for
     GMZ430-432-435.

&&

AVIATION...07
Hazardous weather outlook, Jan 19, 4:41 AM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
441 AM CST Sat Jan 19 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
201045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
441 AM CST Sat Jan 19 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
A squall line is moving through the region this morning. This
line of storms will exit south central Louisiana before the noon
hour. Strong northwesterly winds will move in later this morning
as the latest front pushes down and into the coastal waters.

Look for freezing temperatures during the overnight hours tonight
through sunrise.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Colder weather is expected to settle on Sunday into Monday. Rains
return on Tuesday ahead of the next cold front Wednesday.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-201045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
441 AM CST Sat Jan 19 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Strong northwesterly winds has prompted a Gale Warning for the
coastal waters today behind a cold front that will move into the
central gulf before stalling. Seas up to 8 to 10 feet offshore
and 4 to 6 feet in the nearshore waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday
Winds will begin to taper off tomorrow and high pressure settles
into the region. This will last through the middle of the week
before the next front comes in from the north.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jan 19, 2:21 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
221 AM CST SAT JAN 19 2019

TXZ180-259-190900-
Northern Jasper TX-Tyler TX-
221 AM CST SAT JAN 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR TYLER AND NORTHWESTERN JASPER
COUNTIES UNTIL 300 AM CST...

At 221 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Ebenezer to near
Goodrich. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Woodville, Colmesneil, Chester, Warren, Ebenezer, Rockland,
Browndell, Ivanhoe, Hillister and Sam Rayburn Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3106 9456 3103 9447 3111 9406 3114 9403
      3116 9391 3114 9391 3054 9440 3054 9455
      3101 9465
TIME...MOT...LOC 0821Z 257DEG 30KT 3120 9429 3060 9486

MM
Special weather statement, Jan 19, 3:00 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
300 AM CST SAT JAN 19 2019

TXZ180-201-259>261-190945-
Hardin TX-Northern Newton TX-Northern Jasper TX-Southern Jasper TX-
Tyler TX-
300 AM CST SAT JAN 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR TYLER...NORTHERN NEWTON...HARDIN
AND JASPER COUNTIES UNTIL 345 AM CST...

At 259 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Pineland to 7 miles northwest of Dayton
Lakes. Movement was east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jasper, Silsbee, Woodville, Newton, Kirbyville, Kountze, Colmesneil,
Warren, Town Bluff, Thicket, Toledo Bend Dam, Saratoga, Ebenezer,
Fred, Wildwood, Burkeville, Browndell, Votaw, Mayflower and Spurger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3049 9454 3076 9460 3106 9432 3116 9391
      3118 9354 3109 9356 3103 9351 3101 9357
      3097 9357 3018 9431 3018 9462 3049 9473
TIME...MOT...LOC 0859Z 252DEG 42KT 3123 9391 3020 9494

MM
Special weather statement, Jan 19, 3:48 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
348 AM CST SAT JAN 19 2019

LAZ027-028-030-041-073-TXZ201-215-216-259>262-191030-
West Cameron LA-Calcasieu LA-Beauregard LA-Vernon LA-Rapides LA-
Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-
348 AM CST SAT JAN 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RAPIDES...BEAUREGARD...
WESTERN CALCASIEU AND VERNON PARISHES...JEFFERSON...SOUTHERN
NEWTON...SOUTHEASTERN HARDIN...ORANGE AND SOUTHEASTERN JASPER
COUNTIES UNTIL 430 AM CST...

At 348 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Montgomery to near Anahuac. Movement was east
at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beaumont, Port Arthur, Alexandria, Orange, Nederland, Groves, Port
Neches, Lumberton, Vidor, Bridge City, Leesville, West Orange,
Vinton, Rosepine, Merryville, Boyce, Singer, Evadale, Sugartown and
Hineston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3139 9266 3144 9239 3088 9291 3088 9298
      3081 9298 2994 9376 2997 9376 2999 9386
      2983 9394 2982 9393 2975 9435 2989 9436
      2989 9444 3000 9444 3137 9320 3135 9295
      3152 9272
TIME...MOT...LOC 0948Z 255DEG 50KT 3166 9289 2976 9463

MM
Special weather statement, Jan 19, 4:28 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
428 AM CST SAT JAN 19 2019

LAZ027>032-041-042-073-TXZ215-216-261-262-191115-
West Cameron LA-Avoyelles LA-Evangeline LA-Allen LA-Vernon LA-
Rapides LA-Calcasieu LA-Jefferson Davis LA-Beauregard LA-
Jefferson TX-Southern Newton TX-Orange TX-Southern Jasper TX-
428 AM CST SAT JAN 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMERON...RAPIDES...
BEAUREGARD...CALCASIEU...EASTERN VERNON...ALLEN...NORTHWESTERN
JEFFERSON DAVIS...NORTHWESTERN EVANGELINE AND NORTHWESTERN AVOYELLES
PARISHES...SOUTHEASTERN JASPER...JEFFERSON...SOUTHWESTERN NEWTON AND
ORANGE COUNTIES UNTIL 515 AM CST...

At 428 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Colfax to near High Island.
Movement was east at 50 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beaumont, Lake Charles, Port Arthur, Alexandria, Sulphur, Orange,
Nederland, Groves, Pineville, Port Neches, Vidor, Bridge City,
Oakdale, Westlake, West Orange, Vinton, Iowa, Kinder, Oberlin and
Rosepine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3139 9266 3148 9220 3132 9200 3005 9320
      3005 9333 2989 9334 2977 9346 2976 9358
      2969 9383 2975 9389 2997 9376 2999 9383
      2999 9386 2998 9385 2981 9395 2968 9385
      2956 9436 2989 9437 3135 9298 3152 9272
TIME...MOT...LOC 1028Z 264DEG 45KT 3149 9258 2955 9442

MM

The radar

The Lake Charles radar (KLCH), 49 km away, was scanning. The volume nearest the first event began at 10:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 astronomical low tide. Local standard time, as filed.

Thunderstorm Wind, Orange

When
January 19, 4:45 AM CST
Where
Orange County, 0.6 mi E of Cove City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.070, -93.720

A tractor trailer was blown onto its side while a mooring line was snapped on a near by vessel. A warehouse also had a few pieces of tin roofing material removed.

Astronomical Low Tide, Jefferson

When
January 19, 7:00 PM CST to January 20, 11:00 AM CST
Where
Jefferson forecast zone
Reported by
C-MAN Station

Strong north winds pushed the tide to below -1 MLLW at Sabine Pass for several hours. The tide fell to -2.39 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796692, 801276.